Pharmacy/root cause of lithium weight gain
hi dr. ghooi, i really want to know what the root cause of lithium weight gain is and how to reverse the weight gain. i have asked this question on the internet but all i get is guesses. i've had this weight gain for 20 years and i am frustrated. please give me a detailed answer as to why this occurs with lithium. i would really appreciate your honest answer. thanks for your time.
Chen and Silverston studied this and concluded as follows:
Lithium prophylaxis leads to weight gain in a high proportion of patients treated, with up to a quarter becoming clinically obese. This can have detrimental effects on compliance and is also a health risk. The mechanism of such lithium-induced weight gain is unknown, but increased calorie intake, particularly in the form of high calorie drinks, has been implicated. Remedial steps such as adjusting the lithium dose and giving appropriate dietary advice should be taken at the first sign of weight gain.
Additional mechanisms suggested are endocrine, thirst mechanism and stimulation of appetite.
Getting rid of the weight is a different story altogether. The following steps are recommended:
Patients taking lithium should be prepared to make lifestyle changes as necessary if this particular side effect appears - changes including reducing or eliminating caffeine intake, switching from sugary soft drinks to calorie-free water (flavored or plain), and increasing exercise. They should also be on the lookout for other side effects and the symptoms of lithium toxicity, to protect their future health.
If I can help you more, please contact me.